Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. Goldberg: Hypoglycemia with Lamictal
    avatar
    RogueFemale2 posted:
    Dear Dr. Goldberg:

    I have taken Lamictal for ten years for Bipolar NOS, with no side effects of note. I am hoping that you can tell me if there is any link between Lamictal use and non-diabetic hypoglycemia, especially as a side effect that appears suddenly after many years of taking the drug.

    During the past six months, I've been experiencing some rather unsettling episodes of hypoglycemia. A GTT shows that I definitely do not have diabetes, and I am of a very healthy weight, Nevertheless, instability with blood sugar seems to be worsening, decidedly. Most dramatically, I've recorded levels as low as 47 and 55 myself, using a highly-reliable home monitor. On another occasion, a blood draw at a doctor's office registered a glucose level of 52. My PCP is not concerned about this problem (and it IS becoming a sincere problem, especially in terms of driving); she has only advised that I eat more often. This answer frustrates me because I already do eat six small "meals" throughout the day, with both protein and carbs each time. When I mentioned the problem again at an appointment with her today, she said she thought the fluctuations in blood sugar was probably just due to Lamictal use.

    I have to admit, I am somewhat nonplussed by her answer, given that it seems rather dismissive. But perhaps she is correct? Perhaps there IS in fact a link between anti-convulsants and non-diabetic hypoglycemia?

    Hoping you can shed some light!
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Roguefemale2,

    There is no known effect of lamotrigine on blood sugar, nor can I think of any mechanistic rationale for a connection.

    Atypical antipsychotics, by contrast, can all affect blood sugar and the action of insulin.

    If your primary care doctor were concerned that you may have abnormal glucose metabolism, unrelated to lamotrigine, it would make sense to have a consultation with an endocrinologist to get a more definitive opinion on whether or not there is any issue of clinical concern.

    Dr. G.
     
    avatar
    RogueFemale2 replied to Joseph F Goldberg, MD's response:
    My PCP does not seem interested in the increasing number of these incidents at all, which is the source of my frustration because they have become burdensome. At least I feel justified now in my dismissal of her Lamictal idea.

    Thank you. I appreciate your reply.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.